MAUDE Adverse Event Report: SYNTHES BETTLACH HANDLE WITH QUICK COUPLING; MISC ORTHO SURGICAL INSTR

SYNTHES BETTLACH HANDLE WITH QUICK COUPLING; MISC ORTHO SURGICAL INSTR
Catalog Number 03.111.038
Medical Device Problem Codes Bent (1059); Component Missing (2306)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: there was no reported patient involvement associated with the complained event.Event date: unknown.Additional device product code is hxx.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation; the results are pending completion.A service and repair history record review was attempted or the subject device but could not be completed because the device is a lot/batch controlled item.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: may 5, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a routine inspection of field equipment that the quick coupling handle is missing the back piece (metal knob/cap) at the end of the handle.The knob/cap fits over four prongs.It was also noted that one of the prongs appears to be bent.The issue was not noticed at a hospital or used in a case.There was no patient or procedure involved.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A service and repair evaluation was completed: the customer reported the back piece on the end of the handle was missing.The repair technician reported the swirling cap was missing, and the instrument was bent.Missing parts is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was completed: the returned device was confirmed to be missing the swirling cap from the proximal end of the device.In addition the coupling for the cap was confirmed to be bent.The blue handle also has a small crack where the distal dowel pin is inserted.In addition to the reported issue, the blue handle was found to be cracked.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.It is unknown if the cap fell off due to the bent coupling or if the coupling became bent due to the missing cap.Rough handling or impact, such as dropping the device likely caused the issue.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HANDLE WITH QUICK COUPLING
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6382870
Report Number9612488-2017-10096
Device Sequence Number474408
Product Code LXH
UDI-Device Identifier10886982072368
UDI-Public(01)10886982072368(10)2731306
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.111.038
Device Lot Number2731306
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/06/2017
Supplement Report FDA Received Date04/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1